Recognize the signs of hypoglycemia to prevent a crisis
Many people with diabetes take medications to lower their high blood sugar. But if their meds (or too much exercise or missed meals) cause their blood sugar to drop too low, they end up with hypoglycemia. Symptoms of hypoglycemia are usually mild, but if the blood sugar level drops low enough, they can be severe. What might start out as confusion or irritability can rapidly escalate to seizures, loss of consciousness or coma.
Recognize the signs of hypoglycemia so you can treat it before it becomes a crisis:
Feeling cold and clammy
Lightheadedness or dizziness
If someone with diabetes experiences hypoglycemia symptoms several hours after his last meal (or after giving himself a shot of rapid-acting insulin), there’s no need to call the doctor. Eat or drink sugar that will reach the bloodstream quickly; 10 to 15 grams of carbohydrate should be enough. That’s 4 to 6 ounces of fruit juice, half a can of a regular soft drink or 2 tablespoons of raisins. Fast-acting glucose tablets, sold at pharmacies, work well, too.